The edge-disjoint paths problem in Eulerian graphs and 4-edge-connected graphs

Abstract

In the edge-disjoint paths problem, we are given a graph and a set of k pairs of vertices, and we have to decide whether or not the graph has k edge-disjoint paths connecting given pairs of terminals. Robertson and Seymour’s graph minor project gives rise to a polynomial time algorithm for this problem for any fixed k, but their proof of the correctness needs the whole Graph Minor project. We give a faster algorithm and a much simpler proof of the correctness for the edge-disjoint paths problem. Our results can be summarized as follows:

  1. 1.

    If an input graph is either 4-edge-connected or Eulerian, then our algorithm only needs to look for the following three simple reductions: (i) Excluding vertices of high degree. (ii) Excluding ≤3-edge-cuts. (iii) Excluding large clique minors.

  2. 2.

    When an input graph is either 4-edge-connected or Eulerian, the number of terminals k is allowed to be a non-trivially super constant number, up to k=O((log log logn)½−ε) for any ε > 0. In addition, if an input graph is either 4-edge-connected planar or Eulerian planar, k is allowed to be O((logn ½−ε) for any ε > 0.

  3. 3.

    We also give our own algorithm for the edge-disjoint paths problem in general graphs. We basically follow the Robertson-Seymour’s algorithm, but we cut half of the proof of the correctness for their algorithm. In addition, our algorithm is faster than Robertson and Seymour’s.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Andrews, J. Chuzhoy, S. Khanna and L. Zhang: Hardness of the undirected edge-disjoint paths problem with congestion, Proc. 46th IEEE Symposium on Foundations of Computer Science (FOCS), 2005, 226–244.

    Google Scholar 

  2. [2]

    S. Arnborg and A. Proskurowski: Linear time algorithms for NP-hard problems restricted to partial k-trees, Discrete Appl. Math. 23 (1989), 11–24.

    Article  MathSciNet  MATH  Google Scholar 

  3. [3]

    H. L. Bodlaender: A linear-time algorithm for finding tree-decomposition of small treewidth, SIAM J. Comput. 25 (1996), 1305–1317.

    Article  MathSciNet  MATH  Google Scholar 

  4. [4]

    C. Chekuri, S. Khanna and B. Shepherd: Edge-disjoint paths in planar graphs, Proc. 45th IEEE Symposium on Foundations of Computer Science (FOCS), 2004, 71–80.

    Google Scholar 

  5. [5]

    C. Chekuri, S. Khanna and B. Shepherd: Edge-disjoint paths in planar graphs with constant congestion, SIAM J. Comput. 39 (2009), 281–301.

    Article  MathSciNet  MATH  Google Scholar 

  6. [6]

    E.D. Demaine and M. Hajiaghayi: Fast algorithms for hard graph problems: Bidimensionality, minors, and local treewidth, Proc. 12th Internat. Symp. on Graph Drawing, Lecture Notes in Computer Science 3383, Springer, 2004, 517–533.

    Article  Google Scholar 

  7. [7]

    E.D. Demaine and M. Hajiaghayi: Linearity of grid minors in treewidth with applications through bidimensionality, Combinatorica 28 (2008), 19–36.

    Article  MathSciNet  MATH  Google Scholar 

  8. [8]

    R. Diestel, K.Y. Gorbunov, T.R. Jensen and C. Thomassen: Highly connected sets and the excluded grid theorem, J. Combin. Theory Ser. B 75 (1999), 61–73.

    Article  MathSciNet  MATH  Google Scholar 

  9. [9]

    A. Frank: Packing paths, cuts and circuits- a survey, in: Paths, Flows and VLSI-Layout, B. Korte, L. Lovász, H.J. Promel and A. Schrijver (Eds.), Springer-Verlag, Berlin, 1990, 49–100.

    Google Scholar 

  10. [10]

    V. Guruswami, S. Khanna, R. Rajaraman, B. Shepherd and M. Yannakakis: Near-optimal hardness results and approximation algorithms for edge-disjoint paths and related problems, J. Comp. Styst. Sciences 67 (2003), 473–496.

    Article  MathSciNet  MATH  Google Scholar 

  11. [11]

    R. Halin: S-functions for graphs, J. Geometry 8 (1976), 171–176.

    Article  MathSciNet  MATH  Google Scholar 

  12. [12]

    D. Johnson: The many faces of polynomial time, in: The NP-completeness column: An ongoing guide, J. Algorithms 8 (1987), 285–303.

    MATH  Google Scholar 

  13. [13]

    R. M. Karp: On the computational complexity of combinatorial problems, Networks 5 (1975), 45–68.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    K. Kawarabayashi and Y. Kobayashi: The edge disjoint paths problem in Eulerian graphs and 4-edge-connected graphs, Proc. 21st Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), 2010, 345–353.

    Google Scholar 

  15. [15]

    K. Kawarabayashi, Y. Kobayashi and B. Reed: The disjoint paths problem in quadratic time, J. Combin. Theory Ser. B 102 (2012), 424–435.

    Article  MathSciNet  MATH  Google Scholar 

  16. [16]

    K. Kawarabayashi and P. Wollan: A shorter proof of the graph minor algorithm the unique linkage theorem, Proc. 42nd ACM Symposium on Theory of Computing (STOC), 2010, 687–694.

    Google Scholar 

  17. [17]

    J. Kleinberg: An approximation algorithm for the disjoint paths problem in evendegree planar graphs, Proc. 46th IEEE Symposium on Foundations of Computer Science (FOCS), 2005, 627–636.

    Google Scholar 

  18. [18]

    J. Kleinberg and É. Tardos: Disjoint paths in densely embedded graphs, Proc. 36th IEEE Symposium on Foundations of Computer Science (FOCS), 1995, 52–61.

    Google Scholar 

  19. [19]

    J. Kleinberg and É. Tardos: Approximations for the disjoint paths problem in high-diameter planar networks, Proc. 27th ACM Symposium on Theory of Computing (STOC), 1995, 26–35.

    Google Scholar 

  20. [20]

    M. R. Kramer and J. van Leeuwen: The complexity of wire-routing and fingding minimum area layouts for arbitrary VLSI circuits, Adv. Comput. Res. 2 (1984), 129–146.

    Google Scholar 

  21. [21]

    M. Middendorf and F. Pfeiffer: On the complexity of the disjoint paths problem, Combinatorica 13 (1993), 97–107.

    Article  MathSciNet  MATH  Google Scholar 

  22. [22]

    H. Nagamochi and T. Ibaraki: A linear-time algorithm for finding a sparse k-connected spanning subgraph of a k-connected graph, Algorithmica 7 (1992), 583–596.

    Article  MathSciNet  MATH  Google Scholar 

  23. [23]

    T. Nishizeki, J. Vygen and X. Zhou: The edge-disjoint paths problem is NPcomplete for series-parallel graphs, Discrete Appl. Math. 115 (2001), 177–186.

    Article  MathSciNet  MATH  Google Scholar 

  24. [24]

    H. Okamura and P. D. Seymour: Multicommodity ows in planar graphs. J. Combin. Theory Ser. B 31 (1981), 75–81.

    Article  MathSciNet  MATH  Google Scholar 

  25. [25]

    L. Perkovic and B. Reed: An improved algorithm for finding tree decompositions of small width, International Journal on the Foundations of Computing Science 11 (2000), 81–85.

    Article  MathSciNet  Google Scholar 

  26. [26]

    B. Reed: Finding approximate separators and computing tree width quickly, Proc. 24th ACM Symposium on Theory of Computing (STOC), 1992, 221–228.

    Google Scholar 

  27. [27]

    B. Reed: Tree width and tangles: a new connectivity measure and some applications, in: Surveys in Combinatorics, London Math. Soc. Lecture Note Ser. 241, Cambridge Univ. Press, Cambridge, 1997, 87–162.

    Google Scholar 

  28. [28]

    N. Robertson and P. D. Seymour: Graph minors. II. Algorithmic aspects of treewidth, J. Algorithms 7 (1986), 309–322.

    Article  MathSciNet  MATH  Google Scholar 

  29. [29]

    N. Robertson and P. D. Seymour: Graph minors. V. Excluding a planar graph, J. Combin. Theory Ser. B 41 (1986), 92–114.

    Article  MathSciNet  MATH  Google Scholar 

  30. [30]

    N. Robertson and P. D. Seymour: An outline of a disjoint paths algorithm, in: Paths, Flows, and VLSI-Layout, B. Korte, L. Lovász, H.J. Prömel, and A. Schrijver (Eds.), Springer-Verlag, Berlin, 1990, 267–292.

    Google Scholar 

  31. [31]

    N. Robertson and P. D. Seymour: Graph minors. XIII. The disjoint paths problem, J. Combin. Theory Ser. B 63 (1995), 65–110.

    Article  MathSciNet  MATH  Google Scholar 

  32. [32]

    N. Robertson and P. D. Seymour: Graph minors. XXI. Graphs with unique linkages, J. Combin. Theory Ser. B 99 (2009), 583–616.

    Article  MathSciNet  MATH  Google Scholar 

  33. [33]

    N. Robertson and P. D. Seymour: Graph minors. XXII. Irrelevant vertices in linkage problems, J. Combin. Theory Ser. B 102 (2012), 530–563.

    Article  MathSciNet  MATH  Google Scholar 

  34. [34]

    N. Robertson, P. D. Seymour and R. Thomas: Quickly excluding a planar graph, J. Combin. Theory Ser. B 62 (1994), 323–348.

    Article  MathSciNet  MATH  Google Scholar 

  35. [35]

    A. Schrijver: Combinatorial Optimization: Polyhedra and Efficiency, Springer-Verlag, 2003.

    Google Scholar 

  36. [36]

    P. D. Seymour: Disjoint paths in graphs, Discrete Math. 29 (1980), 293–309.

    Article  MathSciNet  MATH  Google Scholar 

  37. [37]

    P. D. Seymour: On odd cuts and plane multicommodityows, Proceedings of the London Mathematical Society 42 (1981), 178–192.

    Article  MathSciNet  MATH  Google Scholar 

  38. [38]

    C. Thomassen: 2-linked graph, European Journal of Combinatorics 1 (1980), 371–378.

    Article  MathSciNet  MATH  Google Scholar 

  39. [39]

    C. Thomassen: A simpler proof of the excluded minor theorem for higher surfaces, J. Combin. Theory Ser. B 70 (1997), 306–311.

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yusuke Kobayashi.

Additional information

An extended abstract of this paper appears in SODA 2010 [14].

Research partly supported by Japan Society for the Promotion of Science, Grant-in-Aid for Scientific Research, by C & C Foundation, by Kayamori Foundation and by Inoue Research Award for Young Scientists.

JST, ERATO, Kawarabayashi Large Graph Project, Japan.

Supported by the Grant-in-Aid for Scientific Research, MEXT, Japan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kawarabayashi, Ki., Kobayashi, Y. The edge-disjoint paths problem in Eulerian graphs and 4-edge-connected graphs. Combinatorica 35, 477–495 (2015). https://doi.org/10.1007/s00493-014-2828-6

Download citation

Mathematics Subject Classification (2000)

  • 05C38
  • 05C83
  • 05C85